Alert archive / Florida / Coastal Flood Statements in 2015

Coastal Flood Statement 5, NWS Key West, FL

September 28, 2015Monroe County, Florida

NWS Key West, FL issued this coastal flood statement at Sep 28, 2015, 11:03 PM EDT for Monroe County, Florida. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Sep 28, 2015, 11:03 PM EDT (03:03 UTC)
Expired
Sep 29, 2015, 3:21 PM EDT
In force
16 hr
Issued by
NWS Key West, FL

County Monroe County, FL

The radar

The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 03:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 3.1 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2015-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1847 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2015-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1847 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
875 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

351 
WHUS42 KKEY 290303
CFWKEY

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
1103 PM EDT MON SEP 28 2015

FLZ076-291115-
/O.EXP.KKEY.CF.S.0004.000000T0000Z-150929T0300Z/
/O.NEW.KKEY.CF.S.0005.150929T0303Z-150929T1400Z/
MONROE UPPER KEYS-
1103 PM EDT MON SEP 28 2015

...MINOR COASTAL FLOODING EXPECTED IN LOW-LYING AREAS...

* COASTAL FLOODING...HIGHER THAN PREDICTED TIDAL LEVELS IN 
  COMBINATION WITH THE SPRING TIDES WILL LEAD TO MINOR COASTAL 
  FLOODING OF LOW-LYING AREAS OF THE UPPER FLORIDA KEYS. 

* TIMING...WATER LEVELS WILL RISE TO A FOOT AND A HALF ABOVE THE 
  PREDICTED VALUES...ESPECIALLY DURING THE TIMES OF HIGH TIDE. 
  THE PREDICTED HIGH TIDES BAYSIDE OF THE UPPER KEYS ARE AROUND 
  MIDNIGHT. NEVERTHELESS...WATER LEVELS MAY NOT RECEDE 
  APPRECIABLY BETWEEN HIGH TIDES FOR LOCATIONS OF EASTERN 
  FLORIDA BAY...INCLUDING BLACKWATER AND BUTTONWOOD SOUNDS. 

* IMPACTS...THE PRIMARY HAZARD WILL BE MINOR FLOODING OF THE 
  LOWEST ELEVATION STREETS. SOME STORM DRAINS WILL OVERFLOW... 
  AND SOME LOW- LYING DOCKS AND SEAWALLS COULD BE OVER-TOPPED. 

* THE METEOROLOGICAL EVENTS CAUSING THESE HIGHER THAN PREDICTED 
  TIDAL LEVELS ARE DECREASING. THEREFORE...MINOR COASTAL 
  FLOODING SHOULD GRADUALLY DECREASE OVER THE NEXT COUPLE OF 
  DAYS. 

$$

FLZ077-078-291115-
/O.NEW.KKEY.CF.S.0005.150929T0303Z-150929T1400Z/
MONROE MIDDLE KEYS-MONROE LOWER KEYS-
1103 PM EDT MON SEP 28 2015

...MINOR COASTAL FLOODING EXPECTED IN LOW-LYING AREAS...

* COASTAL FLOODING...HIGHER THAN PREDICTED TIDAL LEVELS IN 
  COMBINATION WITH THE SPRING TIDES WILL LEAD TO MINOR COASTAL 
  FLOODING OF LOW-LYING AREAS OF THE UPPER FLORIDA KEYS. 

* TIMING...WATER LEVELS WILL RISE TO A FOOT AND A HALF ABOVE THE 
  PREDICTED VALUES...ESPECIALLY DURING THE TIMES OF HIGH TIDE. 
  THE PREDICTED HIGH TIDES BAYSIDE OF THE UPPER KEYS ARE AROUND 
  MIDNIGHT. NEVERTHELESS...WATER LEVELS MAY NOT RECEDE 
  APPRECIABLY BETWEEN HIGH TIDES FOR LOCATIONS OF EASTERN 
  FLORIDA BAY...INCLUDING BLACKWATER AND BUTTONWOOD SOUNDS. 

* IMPACTS...THE PRIMARY HAZARD WILL BE MINOR FLOODING OF THE 
  LOWEST ELEVATION STREETS. SOME STORM DRAINS WILL OVERFLOW... 
  AND SOME LOW- LYING DOCKS AND SEAWALLS COULD BE OVER-TOPPED. 

* THE METEOROLOGICAL EVENTS CAUSING THESE HIGHER THAN PREDICTED TIDAL
  LEVELS ARE DECREASING. THEREFORE...MINOR COASTAL FLOODING SHOULD
  GRADUALLY DECREASE OVER THE NEXT COUPLE OF DAYS. 

$$
3 follow-up statements
363 
WHUS42 KKEY 290911
CFWKEY

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
511 AM EDT TUE SEP 29 2015

FLZ076>078-291400-
/O.CON.KKEY.CF.S.0005.000000T0000Z-150929T1400Z/
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
511 AM EDT TUE SEP 29 2015

...PERIODIC MINOR COASTAL FLOODING LIKELY IN LOW-LYING AREAS
   TODAY...

* COASTAL FLOODING...HIGHER THAN PREDICTED TIDAL LEVELS IN
  COMBINATION WITH THE SPRING TIDES WILL LEAD TO MINOR COASTAL
  FLOODING OF LOW-LYING AREAS IN THE FLORIDA KEYS FROM MID-MORNING
  THROUGH EARLY AFTERNOON.

* TIMING...WATER LEVELS WILL RISE TO ABOUT A FOOT ABOVE THE PREDICTED
  VALUES...ESPECIALLY DURING THE TIMES OF HIGH TIDE. THE PREDICTED
  TIMES OF HIGH TIDE RANGE FROM 1100 AM TO 1200 PM THIS MORNING IN
  THE LOWER KEYS...TO BETWEEN 1000 AM TO 1100 AM IN THE MIDDLE AND UPPER
  KEYS. NEVERTHELESS...WATER LEVELS MAY NOT RECEDE APPRECIABLY
  BETWEEN HIGH TIDES FOR LOCATIONS OF EASTERN FLORIDA BAY...INCLUDING
  BLACKWATER AND BUTTONWOOD SOUNDS.

* IMPACTS...THE PRIMARY HAZARD WILL BE MINOR FLOODING OF THE LOWEST
  ELEVATION STREETS. SOME STORM DRAINS WILL OVERFLOW... AND SOME LOW-LYING
  DOCKS AND SEAWALLS COULD BE OVER-TOPPED.

* THE METEOROLOGICAL EVENTS CAUSING THESE HIGHER THAN PREDICTED TIDAL
  LEVELS ARE ONLY GRADUALLY DECREASING. THEREFORE...MINOR COASTAL
  FLOODING WILL BE SLOW TO SUBSIDE DURING THIS WEEK.

$$

BF/APA
125 
WHUS42 KKEY 290914
CFWKEY

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
514 AM EDT TUE SEP 29 2015

FLZ076>078-292000-
/O.EXT.KKEY.CF.S.0005.000000T0000Z-150929T2000Z/
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
514 AM EDT TUE SEP 29 2015

...PERIODIC MINOR COASTAL FLOODING LIKELY IN LOW-LYING AREAS
   TODAY...

* COASTAL FLOODING...HIGHER THAN PREDICTED TIDAL LEVELS IN
  COMBINATION WITH THE SPRING TIDES WILL LEAD TO MINOR COASTAL
  FLOODING OF LOW-LYING AREAS IN THE FLORIDA KEYS FROM MID-MORNING
  THROUGH EARLY AFTERNOON.

* TIMING...WATER LEVELS WILL RISE TO ABOUT A FOOT ABOVE THE PREDICTED
  VALUES...ESPECIALLY DURING THE TIMES OF HIGH TIDE. THE PREDICTED
  TIMES OF HIGH TIDE RANGE FROM 1100 AM TO 1200 PM THIS MORNING IN
  THE LOWER KEYS...TO BETWEEN 1000 AM TO 1100 AM IN THE MIDDLE AND UPPER
  KEYS. NEVERTHELESS...WATER LEVELS MAY NOT RECEDE APPRECIABLY
  BETWEEN HIGH TIDES FOR LOCATIONS OF EASTERN FLORIDA BAY...INCLUDING
  BLACKWATER AND BUTTONWOOD SOUNDS.

* IMPACTS...THE PRIMARY HAZARD WILL BE MINOR FLOODING OF THE LOWEST
  ELEVATION STREETS. SOME STORM DRAINS WILL OVERFLOW... AND SOME LOW-LYING
  DOCKS AND SEAWALLS COULD BE OVER-TOPPED.

* THE METEOROLOGICAL EVENTS CAUSING THESE HIGHER THAN PREDICTED TIDAL
  LEVELS ARE ONLY GRADUALLY DECREASING. THEREFORE...MINOR COASTAL
  FLOODING WILL BE SLOW TO SUBSIDE DURING THIS WEEK.


$$

BF/APA
940 
WHUS42 KKEY 291921
CFWKEY

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
321 PM EDT TUE SEP 29 2015

FLZ076>078-301000-
/O.CAN.KKEY.CF.S.0005.000000T0000Z-150929T2000Z/
/O.NEW.KKEY.CF.Y.0001.150929T1921Z-150930T1000Z/
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
321 PM EDT TUE SEP 29 2015

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL WEDNESDAY MORNING...

* COASTAL FLOODING...HIGHER THAN PREDICTED TIDAL LEVELS IN
  COMBINATION WITH THE SPRING TIDES WILL LEAD TO COASTAL FLOODING OF
  LOW-LYING AREAS IN THE FLORIDA KEYS FROM LATE THIS EVENING THROUGH
  TOMORROW MORNING.

* TIMING...WATER LEVELS WILL RISE TO ABOUT A FOOT ABOVE THE PREDICTED
  VALUES...ESPECIALLY DURING THE TIMES OF HIGH TIDE. THE PREDICTED
  TIMES OF HIGH TIDE RANGE FROM 1100 PM TO 300 AM TONIGHT IN THE
  LOWER KEYS...1000 PM TO 400 AM TONIGHT IN THE MIDDLE KEYS...AND
  1000 PM TO 600 AM TONIGHT IN THE UPPER KEYS. WATER LEVELS MAY NOT
  RECEDE APPRECIABLY BETWEEN HIGH TIDES FOR LOCATIONS OF EASTERN
  FLORIDA BAY...INCLUDING BLACKWATER AND BUTTONWOOD SOUNDS.

* IMPACTS...THE PRIMARY HAZARD WILL BE FLOODING OF THE LOWEST
  ELEVATION STREETS. SOME STORM DRAINS WILL OVERFLOW...AND SOME LOW-
  LYING DOCKS AND SEAWALLS WILL BE OVER-TOPPED.

* THE METEOROLOGICAL EVENTS CAUSING THESE HIGHER THAN PREDICTED
  TIDAL LEVELS ARE ONLY GRADUALLY DECREASING. THEREFORE...COASTAL
  FLOODING WILL PERSIST FOR THE NEXT FEW DAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A COASTAL FLOOD ADVISORY INDICATES THAT TIDES WILL GENERATE
SALTWATER FLOODING OF LOW-LYING AREAS. DO NOT DRIVE THROUGH WATER OF
UNKNOWN DEPTH. 

&&

$$

CLR

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this coastal flood statement went out at Sep 28, 10:34 PM EDT, 29 minutes earlier.

Area forecast discussion, Sep 28, 10:34 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KEY WEST FL
1034 PM EDT MON SEP 28 2015

.DISCUSSION...
CURRENTLY - A DISORGANIZED AREA OF LOW PRESSURE IN THE EASTERN GULF
OF MEXICO WITH SOME ASSISTANCE FROM AN UPPER LEVEL TROUGH IN THE
WESTERN GULF OF MEXICO IS CONTRIBUTING TO SWATHS OF SHOWERS AND
THUNDERSTORMS. MUCH OF THE ACTIVITY HAS BEEN RELEGATED TO THE WESTERN
HALF OF THE FORECAST AREAS...WITH SOME OF THE SHOWERS AND A RARE
THUNDERSTORM MOVING INTO THE LOWER KEYS. WINDS HAVE RELAXED TO LESS
THAN 10 KNOTS OVER THE PAST EIGHT HOURS AS THE DISORGANIZED LOW
LIFTS FURTHER NORTHWARD. WINDS ARE LIKELY STILL STRONGER OVER OUR
DEEP GULF WATERS. SKIES REMAIN OVERCAST AND TEMPERATURES ARE IN THE
UPPER 70S WITH DEW POINTS IN THE MID 70S.

SHORT TERM UPDATE (OVERNIGHT) - LIGHT SOUTH BREEZES WILL PREVAIL
OVERNIGHT AS THE WEAK LOW IN THE EASTERN GULF OF MEXICO LIFTS
NORTHWARD TOWARDS THE GULF COAST. STEERING FLOW WILL SHIFT FURTHER
SOUTHWEST AS THE LOW REMAINS TO OUR NORTH NORTHWEST AND A LOW LEVEL
RIDGE BEGINS EMERGING NORTHWARD OUT OF THE WESTERN CARIBBEAN. WHILE
THE CHANCE OF WIDESPREAD CONVECTIVE COVERAGE IS DIMINISHING...THE
STEERING FLOW WILL BE MORE ABLE TO DIRECT EXISTING ACTIVITY
NORTHEASTWARD TOWARDS THE KEYS. WILL MAINTAIN HIGH CHANCE POPS FOR
THE REMAINDER OF TONIGHT. RAIN COOLED AREAS WILL SEE TEMPERATURES
FALL BELOW 80...OTHERWISE LOW TEMPERATURES WILL BE NEAR 80 DEGREES.
ONGOING FORECAST IS ON TRACK...AND NO UPDATE IS PLANNED.

&&

.MARINE...
LIGHT SOUTHEAST TO SOUTH BREEZES WILL PREVAIL ON KEYS WATERS
OVERNIGHT AS A WEAK LOW PRESSURE IN THE EASTERN GULF OF MEXICO LIFTS
FURTHER NORTH TOWARDS THE GULF COAST. NO CAUTIONS OR ADVISORIES ARE
IN EFFECT. ONLY MINOR CHANGES TO REMOVE OR ADJUST TRANSITIONAL
WORDING MADE IN THE EVENING MARINE UPDATE.

&&

.AVIATION...
SCATTERED SHRA/TSRA WILL IMPACT THE TERMINALS THIS
EVENING. HAVE PLACED A TEMPO GROUP IN THE TAFS UNTIL AROUND 06Z FOR
POSSIBILITY OF REDUCED VISIBILITIES AND MVFR CEILINGS. ADDITIONAL
ROUNDS OF SHRA/TSRA EXPECTED TUESDAY. VISIBILITIES OF 1-3SM...WIND
GUSTS TO 25 KTS...AND CEILINGS OF AROUND 2KFT POSSIBLE NEAR TSRA.
TIMING OF ACTIVITY IS UNCERTAIN SO JUST HAVE A VCSH IN THE TAFS.
WINDS WILL BE SOUTH TO SOUTHEAST 5-10 KTS OUTSIDE OF CONVECTIVE
ACTIVITY.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...NONE.
&&

PUBLIC/MARINE.........11
AVIATION/NOWCASTS.....MM
DATA COLLECTION.......99

VISIT US ON THE WEB AT WEATHER.GOV/KEY

FOLLOW US ON FACEBOOK AND TWITTER AT...

WWW.FACEBOOK.COM/NWSKEYWEST
WWW.TWITTER.COM/NWSKEYWEST
Hazardous weather outlook, Sep 28, 6:00 AM EDT, 17 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
600 AM EDT MON SEP 28 2015

FLZ076>078-GMZ031>035-042>044-052>055-072>075-291000-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY INCLUDING BLACKWATER SOUND, BUTTONWOOD SOUND, AND
BARNES SOUND-
BAYSIDE AND GULFSIDE FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT
AND BEYOND 5 FATHOMS-
GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL-
GULF OF MEXICO FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON
SHOAL OUT TO 5 FATHOMS-
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
600 AM EDT MON SEP 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

MINOR COASTAL FLOODING IS EXPECTED THIS MORNING AND EARLY THIS
AFTERNOON IN LOW LYING AREAS ACROSS THE FLORIDA KEYS.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS. THE PRIMARY THUNDERSTORM HAZARDS WILL BE
LIGHTNING AND STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MINOR COASTAL FLOODING IS LIKELY IN LOW LYING AREAS
THROUGHOUT THE KEYS ISLAND CHAIN TUESDAY THROUGH WEDNESDAY.

SCATTERED THUNDERSTORMS ARE POSSIBLE THE FLORIDA KEYS
AND ADJACENT COASTAL WATERS THROUGH THE ENTIRE PERIOD. THE PRIMARY
THUNDERSTORM HAZARD WILL BE LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

APA

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 8:35 PM EDTSpecial Marine WarningKEY55 min
Sep 29, 3:21 PM EDTCoastal Flood AdvisoryKEYMonroe37 hr

Nearby

Coastal Flood Statements in Florida, 2015Every coastal flood statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.